Texas, 2014

Lightning Strike in Texas, July 16, 2014

July 16, 2014 · NWS HGX · 1 event in 1 county or zone

A very warm and moist environment, with less upper level subsidence, allowed for the clustering of thunderstorms that produced afternoon lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A very warm and moist environment, with less upper level subsidence, allowed for the clustering of thunderstorms that produced afternoon lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 16, 1:59 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 16, 1:59 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
259 PM CDT WED JUL 16 2014

.DISCUSSION...
THUNDERSTORM ACTIVITY CONTINUES MAINLY SOUTH OF I-10 THIS
AFTERNOON BUT A FEW ISO STORMS HAVE DEVELOPED NEAR KCLL/KUTS.
ACTIVITY WILL BE CONFINED TO HIGHER MOISTURE AXIS OF 2 INCH PRECIP
WATER STRETCHING FROM THE N GULF THROUGH SE TX NE TOWARD C TX.
ACTIVITY SHOULD BE DIURNALLY DRIVEN SO EXPECT WIDELY SCT STORMS TO
PERSIST THROUGH THE AFTERNOON AND THEN DISSIPATE WITH LOSS OF
HEATING. STORMS ARE PRODUCING RAIN RATES OF 1-2 INCHES AN HOUR
WITH GUSTY WINDS/LIGHTNING AS MAIN THREATS.

UPPER LEVEL ANALYSIS AND WATER VAPOR IMAGERY SHOW RIDGING OVER
WESTERN U.S. WITH A BROAD TROUGH OVER THE GREAT LAKES THROUGH THE
SE U.S. NW FLOW ALOFT THROUGH THE PLAINS WILL SUPPORT A SHORTWAVE
TROUGH OVER MONTANA/WYOMING TO DROP INTO THE S PLAINS THUR INTO
FRI WITH INCREASING LARGE SCALE ASCENT. VERY DEEP MOISTURE WITH
PRECIP WATER VALUES AROUND 2.1-2.4 INCHES WILL BE POSSIBLE THUR
NIGHT THROUGH FRIDAY. HIGHER MOISTURE WILL STILL LINGER ACROSS THE
AREA INTO SATURDAY. WHILE VERY HEAVY RAINFALL IS EXPECTED OVER N
TX...POSSIBLE THAT SOME THUNDERSTORM ACTIVITY WILL BE ORGANIZED
OVER SE TX AND DO LIKEWISE ESPECIALLY FRI MORNING INTO THE
AFTERNOON. THERE ARE STILL TIMING ISSUES SO POPS WERE NOT
INCREASED TOO DRAMATICALLY BUT LOOK FOR INCREASED PROBABILITIES
WITH FUTURE FORECAST UPDATES.

RAINFALL AMOUNTS WILL BE TRICKY AS THERE COULD BE A TIGHT GRADIENT
BETWEEN THOSE WHO GET RAINFALL AND THOSE WHO DO NOT. AREAS NORTH
OF INTERSTATE 10 WILL HAVE GREATER CHANCES AND AREAS TO THE WEST
AND SOUTHWEST OF HOUSTON SHOULD HAVE LOWER CHANCES. OVERALL
POSSIBLE THAT SOME AREAS COULD HAVE 1-3 INCHES OF RAINFALL FROM
KCLL TO KHOU NORTHEASTWARD. STORM MOTIONS SHOULD BE FAST ENOUGH
THAT THE FLOODING THREAT WILL BE LOW TO START. PROBLEMS COULD
ARISE WITH TRAINING STORMS OR IF STORMS SLOW DOWN COMPARED TO
WHAT IS EXPECTED. THIS IS WHERE 1-3 INCHES OF RAIN COULD TURN TO 5
INCHES OF RAIN AND WILL HAVE TO BE WATCH FOR FLOODING. WITH HIGH
MOISTURE LINGERING SATURDAY AND POSSIBLY SLOWER STORM MOTIONS AS
UPPER LEVEL SHORT WAVE MOVES EAST...THREAT FOR LOCALIZED FLOODING
MAY INCREASE.

MODELS DO INDICATE UPPER LEVEL RIDGING BUILDING SUN/MON NEXT WEEK
WHICH COULD PUT AN END TO RAIN CHANCES AND SUPPORT MAX TEMPS BACK
IN THE MID 90S. QUESTIONABLE IF UPPER 90S COULD BE REACHED FOR THE
MIDDLE OF NEXT WEEK. TEMPS WILL LARGELY DEPEND ON SOIL MOISTURE
WHICH IN TURN WILL DEPEND ON HOW MUCH RAINFALL OCCURS THE NEXT
COUPLE OF DAYS. WITH THE POSSIBILITY OF SIGNIFICANT
RAINFALL...TWEAKED MAX TEMPS DOWN A COUPLE DEGREES TO HEDGE CLOSER
TO GUIDANCE IN ANTICIPATION OF RAINFALL IMPACTING TEMPS NEXT WEEK.
SUBSIDENCE WITH THE RIDGE SHOULD END RAIN CHANCES. WHILE THE RIDGE
BUILDS AND EXPANDS FOR THE MIDDLE OF NEXT WEEK IT WILL ALSO MOVE
OVER THE ROCKIES. A WEAK SHEAR AXIS ALOFT MAY SHIFT OVER THE N
GULF COAST WHICH COULD SUPPORT ISO STORMS AGAIN SO MAY SEE 20/30
POPS COME BACK INTO THE FORECAST FOR END OF NEXT WEEK.

39

&&
.MARINE...
LIGHT WINDS CONTINUE OVER THE GULF WATERS BUT THIS WILL BE
CHANGING. STORMS OVER THE UPPER TEXAS COASTAL WATERS HAVE
DISSIPATED BUT MAY RETURN TOWARD MORNING THOUGH PROBABLY MORE
SHOWERS THAN THUNDERSTORMS. LOW LEVEL FLOW ON THE INCREASE
THURSDAY AND EXPECT SCEC CONDITIONS THURSDAY NIGHT AND POSSIBLY
SCA AS WINDS INCREASE TO 15-20 AND GET GUSTY. SEAS BUILDING TO 4-6
FEET AND PERSISTENT SOUTH TO SOUTHEAST FLOW WILL KEEP THE SEAS
ELEVATED THROUGH THE WEEKEND AT 4-6 FEET. FRIDAY 2 AM TO 7 AM AND
AGAIN SATURDAY SHOULD BE THE STRONGER WINDS BOTH WHICH MAY REQUIRE
SCA. MAY HAVE TO WATCH FOR THE STORM COMPLEX THAT MOVES THROUGH TX
FRIDAY TO PUSH OUTFLOW INTO THE GULF WATERS SATURDAY BRINGING MORE
SHOWERS AND THUNDERSTORMS. 45

&&

.AVIATION...
SLOW MOVING STORMS DOTTING THE NORTHERN AREAS AND MORE ORGANIZED
ALONG THE OUTFLOW AND SEABREEZE FROM ARM TO SGR TO IAH. VCSH/VCTS
WITH TEMPO CONDITIONS FOR THESE AT IAH/SGR...AND HOU BRIEFLY AS
OUTFLOW PUSHES INLAND AWAY FROM HOU. 45

&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  90  75  88  74 /  20  40  60  60  30
HOUSTON (IAH)              75  90  76  88  75 /  20  30  60  60  40
GALVESTON (GLS)            80  88  80  88  79 /  20  20  40  50  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
MARINE/AVIATION...45
Hazardous weather outlook, Jul 16, 4:16 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
516 AM CDT WED JUL 16 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
516 AM CDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH BEST
CHANCES TO THE SOUTHWEST. ISOLATED STRONG STORMS MAY GENERATE
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY NIGHT INTO FRIDAY A STRONG UPPER LEVEL DISTURBANCE WILL
MOVE OVERHEAD AND PRODUCE A GOOD CHANCE OF RAIN. MODELS ARE COMING
INTO BETTER AGREEMENT THAT OUR NORTHEASTERN AREAS COULD SEE HEAVY
RAIN (HOUSTON COUNTY). RAINFALL TOTALS OF TWO TO FOUR INCHES WILL
BE POSSIBLE IN AREAS. ISOLATED STRONG THUNDERSTORMS WITH GUSTY
WINDS AND SMALL HAIL ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ330-335-350-355-370-375-171030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
516 AM CDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 47 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
July 16, 2:44 PM CST
Where
Harris County, 0.75 mi NNW of Bellaire
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.710, -95.485

Four people were sent to the hospital after being struck by lightning near Renwick Drive.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533028.